(CNN) — Hawaii health officials are asking stores to pull a fat-burning supplement from shelves after officials linked it to cases of liver failure and acute hepatitis in 29 people.
Two people have undergone liver transplants and one person has died, according to the Hawaii State Department of Health. Twenty-four of the people who fell ill reported using OxyElite Pro before being diagnosed; the patients had no other medication or supplement in common.
While the investigation is ongoing, health officials advised people to “discontinue use of the product at this time.” Hawaii investigators are working with the U.S. Food and Drug Administration and the Centers for Disease Control and Prevention.
“Anyone who develops symptoms such as abdominal pain or discomfort, fatigue, loss of appetite, nausea and/or vomiting, and yellow skin or eyes should consult their doctor immediately,” Health Director Loretta Fuddy said in a statement.
OxyElite Pro is sold nationwide. Because it is a dietary supplement, it did not have to be approved by the FDA before going to market.
USPlabs, the company that produces OxyElite Pro, said it stands by the safety of all its products, but “out of an abundance of caution,” the company is stopping domestic distribution of OxyElite Pro with the purple top and OxyElite Pro Super Thermo Powder.
“The company continues to believe these versions are safe and are not the cause of the cluster of liver toxicity that has occurred in Hawaii,” USPlabs said in a statement.
USPlabs informed the FDA that counterfeit versions of OxyElite Pro have been circulating in the United States, according to an advisory issued by the FDA. The agency is investigating whether counterfeit products are linked to any of the hepatitis cases.
USPlabs once also produced a product called OxyElite Pro with DMAA, but that has not been manufactured or distributed since earlier this year, the company said.
In April, the FDA said it was using “all available tools at its disposal” to eliminate supplements containing the stimulant dimethylamylamine, or DMAA, from the market. The agency said DMAA can cause increased blood pressure, shortness of breath, chest tightening, cardiovascular problems and even heart attacks.
FDA spokeswoman Tamara Ward told CNN at the time that 11 companies had received warning letters from the FDA over the past year asking them to stop marketing products that contain DMAA. All but one — USPlabs — agreed to stop using DMAA in supplements.
By Jacque Wilson
™ & © 2013 Cable News Network, Inc., a Time Warner Company. All rights reserved.